Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 135, NWS Wichita, KS

June 18, 2013Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2013, 7:06 PM CDT for Saline County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2013, 7:06 PM CDT (00:06 UTC)
Expired
Jun 18, 2013, 8:00 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:50 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 18, 6:50 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT TUE JUN 18 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 324 PM CDT TUE JUN 18 2013

FORECAST HIGHLIGHTS FOCUS AROUND THUNDERSTORM CHANCES THROUGH
THURSDAY...WITH ABOVE AVERAGE SUMMER HEAT LATE WEEK AND BEYOND.

MORNING SOUNDINGS FROM DODGE CITY AND TOPEKA INDICATED NOT MUCH
WARMING WOULD BE NEEDED TO BREACH CAP...WHICH HAS CERTAINLY PROVED
TO BE THE CASE THIS AFTERNOON. AS SUCH...SCATTERED THUNDERSTORMS
HAVE FORMED ALONG A WEAK CONVERGENCE ZONE FROM NORTHERN KS
EAST/SOUTHEAST INTO NORTHEAST KS AND CENTRAL MO. A WEAK MID-LEVEL
TROUGH APPROACHING FROM THE NORTHWEST IS ALSO LIKELY AIDING THIS
ACTIVITY. WITH MID-LEVEL FLOW OUT OF THE NORTHWEST...SOME OF THIS
ACTIVITY COULD VENTURE INTO PORTION OF CENTRAL AND EAST-CENTRAL TO
SOUTHEAST KS THIS AFTERNOON/EVENING. DESPITE DECENT
INSTABILITY...DEEP LAYER SHEAR IS WEAK SO MAIN THREATS WILL BE
MARGINAL HAIL AND LOCALIZED DOWNBURST WINDS...ALONG WITH LOCALLY
HEAVY RAIN...LIKELY DISSIPATING AFTER SUNSET. OTHERWISE...ANOTHER
ROUND OF SHOWERS/THUNDERSTORM COULD VENTURE INTO AREAS WEST OF I-135
TOWARD DAWN...ORIGINATING FROM LINGERING HIGH PLAINS
ACTIVITY...AIDED BY A PROGRESSIVE SHORTWAVE APPROACHING FROM THE
WEST. THIS ACTIVITY WILL LIKELY REMAIN BELOW SEVERE LEVELS.

FOR WEDNESDAY...ANTICIPATE THE POTENTIAL FOR FESTERING SCATTERED
SHOWERS/THUNDERSTORMS GENERALLY ALONG/WEST OF I-135 MUCH OF THE
DAY...IN RESPONSE TO STRENGTHENING 700MB WARM/MOIST ADVECTION ON
EASTERN FRINGE OF APPROACHING ELEVATED MIXED LAYER. ACTIVITY WILL
ALSO BE AIDED BY AFOREMENTIONED APPROACHING SHORTWAVE. STRONG TO
MARGINALLY SEVERE STORMS APPEAR POSSIBLE. THINKING THE POTENTIAL FOR
ELEVATED THUNDERSTORMS MAY INCREASE WED NIGHT-EARLY THU...AS TIGHT
MID-LEVEL THERMAL GRADIENT CONTINUES TO ADVANCE EAST. INCREASING
ELEVATED INSTABILITY AND DECENT DIRECTIONAL SHEAR WILL CONTINUE THE
STRONG TO MARGINALLY SEVERE STORM POTENTIAL. THIS ACTIVITY COULD
LINGER OVER EASTERN KS THROUGH THU MORNING.

ADK

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 324 PM CDT TUE JUN 18 2013

FOR FRIDAY AND BEYOND...A STOUT MID-LEVEL SUBTROPICAL RIDGE IS
EXPECTED TO REMAIN PARKED ACROSS THE SOUTHERN CONUS...WITH MEDIUM
RANGE MODELS BUILDING THE RIDGE OVER THE WESTERN CONUS BY EARLY/MID
NEXT WEEK. THIS WILL LIKELY RESULT IN MOSTLY DRY CONDITIONS AND
ABOVE NORMAL TEMPERATURES ACROSS THE REGION. CANNOT COMPLETELY RULE
OUT A FEW AFTERNOON/EVENING ISOLATED HIT-AND-MISS THUNDERSTORMS FROM
FRI-SUN...AS SOME WEAKNESSES IN THE MID-LEVEL RIDGE ARE EVIDENT IN
THE GFS/ECMWF...BUT WARM 700MB TEMPERATURES AND WEAK FORCING SHOULD
PRECLUDE WIDESPREAD ACTIVITY. FORECAST DAYTIME TEMPERATURES IN THE
90S AND OVERNIGHT LOWS IN THE 70S ARE 5-10 DEGREES ABOVE SEASONAL
NORMALS.

ADK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 650 PM CDT TUE JUN 18 2013

A BKN LINE OF (+)TSRA ~35 MILES WIDE EXTENDING IN AN ALMOST W-E MANNER
ACROSS CNTRL KS CONTINUES TO MOVE S~15KTS SHOULD VACATE THE KRSL &
KSLN PREMISES BY 02Z. THE WRN EDGE OF A TSRA CLUSTER THAT IS MOVG S/SE
ALONG THE SE KS/SW MO BORDER WILL VENTURE CLOSE ENOUGH TO KCNU TO
WARRANT A "VCTS" DESCRIPTOR TIL 02Z. AFTER 02Z THERE ARE NO CONCERNS
TO BE DEALT WITH FOR THE 19/00Z TAF CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  85  69  91 /  10  30  40  30
HUTCHINSON      67  85  69  93 /  20  30  50  20
NEWTON          66  85  69  91 /  10  30  40  30
ELDORADO        65  84  69  89 /  10  20  30  40
WINFIELD-KWLD   67  85  70  91 /  10  30  30  30
RUSSELL         67  86  68  96 /  30  40  50  10
GREAT BEND      67  84  68  95 /  30  40  50  10
SALINA          66  86  69  93 /  30  30  50  30
MCPHERSON       66  85  69  93 /  20  30  50  30
COFFEYVILLE     66  86  69  87 /  10  20  20  30
CHANUTE         65  85  68  87 /  10  20  20  30
IOLA            65  85  68  87 /  20  20  20  30
PARSONS-KPPF    66  85  69  87 /  10  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ES
Hazardous weather outlook, Jun 18, 4:55 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE JUN 18 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 PM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS THROUGH ABOUT 9
PM...GENERALLY NORTH OF A LINE EXTENDING FROM IOLA TO HILLSBORO TO
GREAT BEND. THE STRONGEST ACTIVITY WILL BE CAPABLE OF QUARTER SIZE
HAIL AND 60 MPH WINDS.

OTHER STORMS ARE POSSIBLE TOWARD DAWN WEST OF INTERSTATE 135. THIS
ACTIVITY WILL LIKELY REMAIN BELOW SEVERE LEVELS...WITH GUSTY WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
EARLY THURSDAY GENERALLY WEST OF THE FLINT HILLS. SOME OF THE
STORMS COULD BE STRONG TO SEVERE...ESPECIALLY WEDNESDAY EVENING
THROUGH EARLY THURSDAY...WITH QUARTER SIZE HAIL AND 60 MPH WINDS
THE PRIMARY THREATS. STRONG THUNDERSTORMS WILL BE POSSIBLE THE
REMAINDER OF THURSDAY GENERALLY EAST OF INTERSTATE 135.

FURTHERMORE...PORTIONS OF CENTRAL KANSAS MAY SEE A FEW
THUNDERSTORMS LATE SUNDAY AFTERNOON AND NIGHT. STRONG STORMS
APPEAR POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION OVER PORTIONS OF
CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS THROUGH THE
EVENING...AND AGAIN GENERALLY WEST OF THE FLINT HILLS WEDNESDAY
EVENING THROUGH EARLY THURSDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/ADK

In the hours before

Special weather statement, Jun 18, 5:35 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT TUE JUN 18 2013

KSZ033-182300-
LINCOLN-
535 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF BARNARD...OR 11 MILES NORTH OF
LINCOLN. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3922 9793 3906 9805 3913 9833 3923 9828
TIME...MOT...LOC 2235Z 307DEG 1KT 3920 9821
Special weather statement, Jun 18, 5:54 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT TUE JUN 18 2013

KSZ033-182345-
LINCOLN-
554 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LINCOLN...AND MOVING SOUTHEAST AT 15 MPH.
THE TOWNS OF BARNARD AND LINCOLN ARE IN THE PATH OF THIS STORM.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3922 9793 3904 9793 3890 9812 3909 9833
      3923 9819
TIME...MOT...LOC 2254Z 316DEG 14KT 3908 9819
Special weather statement, Jun 18, 6:50 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT TUE JUN 18 2013

KSZ049-190015-
SALINE-
650 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEW CAMBRIA...OR 8 MILES NORTHEAST OF
SALINA...AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3896 9737 3893 9736 3892 9738 3891 9737
      3870 9738 3886 9767 3897 9763 3897 9737
TIME...MOT...LOC 2351Z 305DEG 21KT 3891 9754

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:30 PM CDTSpecial Weather StatementICTKingman30 min
Jun 18, 10:39 PM CDTSevere Thunderstorm WarningICTKingman36 min
Jun 18, 11:50 PM CDTSevere Thunderstorm WarningICTHarper, Kingman40 min
Jun 19, 12:28 AM CDTSpecial Weather StatementICTKingman47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.